Mississippi, 2003

Hail and Damaging Winds in Mississippi, August 3, 2003

August 3, 2003 · NWS MEG · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 3, 9:30 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 3, 9:30 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT SUN AUG 3 2003

RADAR SHOWING SHRA/TSRA STARTING TO POP UP IN SOUTHWESTERN ZONES.
THIS AREA WILL HAVE THE BEST CHANCE TO SEE PRECIP AS IT WILL BE
CLOSER TO THE SHORTWAVE MOVING THROUGH...SO WILL RAISE POPS TO 50.
REST OF FORECAST IS ON TRACK...ALTHOUGH WILL UPDATE TO REMOVE
MENTION OF FOG. UPDATE WILL BE OUT SHORTLY.

.MEG...NONE.

KRS
Hazardous weather outlook, Aug 3, 3:34 AM CST, 7 hours 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-040930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. THE MOST FAVORABLE TIME
WILL TO BE LATE TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AND MONDAY NIGHT.
THE MOST FAVORABLE CONDITIONS WILL BE MONDAY MORNING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL BE
POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 3, 9:56 AM CST, 49 minutes before
MSZ007-031630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1056 AM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TUNICA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF NORTH TUNICA
AT 1056 AM CDT...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUST IN EXCESS OF 40
MPH AND SMALL HAIL.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 3, 10:09 AM CST, 36 minutes before
ARZ049-031645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MORO AT 1109
AM CDT...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUST IN EXCESS OF 40
MPH AND SMALL HAIL.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LEE COUNTY...INCLUDING THE CITY OF MARIANNA...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Tunica

When
August 3, 10:45 AM CST to 10:50 AM CST
Where
Tunica County, Tunica
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.683, -90.383

Some trees and power lines were blown down.

Thunderstorm Wind, Tate

When
August 3, 11:45 AM CST to 12:00 PM CST
Where
Tate County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -89.933

A few trees were blown down across the county.

Hail, Panola

When
August 3, 12:40 PM CST to 12:45 PM CST
Where
Panola County, Batesville
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
34.317, -89.950

Thunderstorm Wind, Panola

When
August 3, 12:40 PM CST to 12:45 PM CST
Where
Panola County, Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -89.950

Some tree were knocked down.

Hail, Lee

When
August 3, 1:17 PM CST to 1:25 PM CST
Where
Lee County, Tupelo
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -88.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377079, 5377080, 5377081, 5377082, 5377083.